Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 357, NWS Wilmington, OH

September 4, 2011Lewis County, Mason County, Kentucky; Adams County, Scioto County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 4, 2011, 5:00 PM EDT for Lewis County, Mason County, Kentucky; Adams County, Scioto County, Ohio. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2011, 5:00 PM EDT (21:00 UTC)
Expired
Sep 4, 2011, 6:00 PM EDT
In force
60 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Lewis County, KY, Mason County, KY, Adams County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS51 KILN 042100
SVRILN
KYC135-161-OHC001-145-042200-
/O.NEW.KILN.SV.W.0357.110904T2100Z-110904T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
500 PM EDT SUN SEP 4 2011

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEWIS COUNTY IN NORTHEAST KENTUCKY...
  EASTERN MASON COUNTY IN NORTHERN KENTUCKY...
  SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST OHIO...
  SOUTHWESTERN SCIOTO COUNTY IN SOUTHWEST OHIO...

* UNTIL 600 PM EDT.

* AT 457 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS
  LOCATED NEAR TOLLESBORO...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MANCHESTER...
  VANCEBURG...

IN ADDITION...HERRON HILL...CHARTERS...CONCORD...CARRS...ROME...STATE
ROUTE 348 AT STATE ROUTE 125...SANDY SPRINGS AND BUENA VISTA ARE NEAR
THE PATH OF THIS SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3852 8365 3862 8372 3893 8329 3867 8306
      3850 8362
TIME...MOT...LOC 2100Z 238DEG 15KT 3860 8356

$$
2 follow-up statements
397 
WWUS51 KILN 042109
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
509 PM EDT SUN SEP 4 2011

KYC161-042120-
/O.CAN.KILN.SV.W.0357.000000T0000Z-110904T2200Z/
MASON KY-
509 PM EDT SUN SEP 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MASON COUNTY HAS BEEN
CANCELLED...

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3854 8356 3866 8363 3893 8329 3867 8306
TIME...MOT...LOC 2110Z 238DEG 15KT 3862 8354

$$

KYC135-OHC001-145-042200-
/O.CON.KILN.SV.W.0357.000000T0000Z-110904T2200Z/
LEWIS KY-ADAMS OH-SCIOTO OH-
509 PM EDT SUN SEP 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN SCIOTO...SOUTHEASTERN ADAMS AND NORTHERN LEWIS
COUNTIES...

AT 506 PM EDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS
STORM WAS LOCATED NEAR TOLLESBORO...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN LEWIS...
SOUTHEASTERN ADAMS AND SOUTHWESTERN SCIOTO COUNTIES...INCLUDING
HERRON HILL...CHARTERS...CONCORD...CARRS...ROME...STATE ROUTE 348 AT
STATE ROUTE 125...SANDY SPRINGS...BUENA VISTA...TURKEY CREEK LAKE...
FRIENDSHIP...WAMSLEY AND BLUE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3854 8356 3866 8363 3893 8329 3867 8306
TIME...MOT...LOC 2110Z 238DEG 15KT 3862 8354

$$
699 
WWUS51 KILN 042133
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
533 PM EDT SUN SEP 4 2011

KYC135-OHC001-145-042200-
/O.CON.KILN.SV.W.0357.000000T0000Z-110904T2200Z/
LEWIS KY-ADAMS OH-SCIOTO OH-
533 PM EDT SUN SEP 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN SCIOTO...SOUTHEASTERN ADAMS AND NORTHWESTERN LEWIS
COUNTIES...

AT 531 PM EDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS
STORM WAS LOCATED NEAR CARRS...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN LEWIS...
SOUTHEASTERN ADAMS AND SOUTHWESTERN SCIOTO COUNTIES...INCLUDING
CARRS...ROME...SANDY SPRINGS...TURKEY CREEK LAKE...FRIENDSHIP...BUENA
VISTA...WAMSLEY...BLUE CREEK AND SAINT PAUL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3857 8345 3865 8351 3893 8329 3867 8306
TIME...MOT...LOC 2133Z 238DEG 15KT 3862 8344

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:33 PM EDT, 27 minutes earlier.

Area forecast discussion, Sep 4, 4:33 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EDT SUN SEP 4 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT ALLOWING FOR
MUCH COOLER WEATHER. THE REMNANTS OF TROPICAL STORM LEE WILL
SLOWLY MOVE TOWARD THE REGION THIS WEEK KEEPING A CHANCE OF
SHOWERS ACROSS THE AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WIDESPREAD CLOUD COVER ACROSS THE AREA HAS KEPT TEMPERATURES DOWN
ACROSS THE AREA AND HAS LIMITED THE SEVERE POTENTIAL. SOME OF THE
STORMS SOUTH OF THE FA IN KENTUCKY HAVE BEEN STRONG TO SEVERE. AS
THESE STORMS WORK INTO THE AREA THERE IS THE POSSIBILITY OF A FEW
STRONG TO SEVERE STORMS THIS EVENING. WILL CONTINUE TO HIGHLIGHT THREAT
IN THE HWO AT THIS TIME. IN ADDITION TO THE SEVERE
POTENTIAL...HEAVY RAIN WILL BE A CONCERN ACROSS SOUTHERN AND
EASTERN PORTIONS OF THE FA WHERE THERE COULD BE SOME TRAINING OF
SHOWERS AND THUNDERSTORMS. ADDED HEAVY RAIN MENTION INTO THE
FORECAST AND KEPT HEAVY RAIN MENTION IN THE HWO. WITH COOLER AIR
FILTERING INTO THE AREA OVERNIGHT LOWS WILL DIP DOWN INTO THE
MIDDLE 50S ACROSS NW PORTIONS OF THE AREA AND INTO THE LOW 60S
ACROSS SE LOCATIONS. PRECIPITATION WILL BEGIN TO TAPER OFF LATE IN
THE NEAR TERM HOWEVER THERE WILL BE SOME RESIDUAL SHOWER ACTIVITY
WITH UPPER TROUGH IN THE VICINITY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
PRECIPITATION WILL BE LIMITED TO EASTERN PORTIONS OF THE AREA ON
MONDAY AS UPPER TROUGH BEGINS TO MOVE EAST. MOISTURE FROM THE
REMNANTS OF TROPICAL STORM LEE WILL WORK INTO PORTIONS OF THE AREA
FOR MONDAY NIGHT INTO THE REMAINDER OF THE SHORT TERM. THERE ARE
SOME MODEL DISCREPANCIES ON HOW FAST MOISTURE WILL WORK NORTH AND
ALSO WITH THE WESTERN AND NORTHERN EXTENT OF THE PRECIPITATION.
PRECIPITATION WILL GENERALLY BE LIMITED TO SOUTHERN AND EASTERN
PORTIONS OF THE FA UNTIL LATE TUESDAY NIGHT WHEN PRECIPITATION
BEGINS A NORTHWARD PUSH. WITH NORTHERLY FLOW AND CLOUD
COVER...HIGH TEMPERATURES WILL BE LIMITED TO THE MIDDLE 60S TO LOW
70S.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AN UPPER LOW WILL PREDOMINATE THE WEATHER PATTERN THROUGH THE
PERIOD. THERE IS SOME UNCERTAINTY ON WHERE THIS SETS UP ALTHOUGH AT
THIS POINT IT APPEARS THAT IT WILL BE CENTERED OVER THE LOWER OHIO
VALLEY. THIS WILL RESULT IN CONSIDERABLE CLOUD COVER AND UNSETTLED
CONDITIONS WITH PERIODIC SHOWERY PRECIPITATION. THERE SHOULD BE SOME
IMPROVEMENT TOWARDS THE END OF THE WEEK INTO THE WEEKEND AS THE
UPPER FEATURE GRADUALLY WEAKENS. TEMPERATURES WILL BE CHARACTERIZED
BY NARROWED DIURNAL RANGES WITH BELOW NORMAL HIGHS AND ABOVE NORMAL
LOWS.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
BAND OF SHOWERS AND THUNDERSTORMS AFFECTING ALL TAF SITES AT THIS
HOUR WITH MAINLY ON AND OFF MVFR CONDITIONS. THESE CONDITIONS
WILL PERSIST THROUGH 23Z AT MOST LOCATIONS. AFTER 02Z
MONDAY...PRECIPITATION WILL GRADUALLY END AT THE TAF SITES
STARTING AT KDAY. THE REMAINDER OF THE SITES SHOULD BE
PRECIPITATION FREE BY 09Z MONDAY. A COLD FRONT WILL PUSH ACROSS
THE AREA FROM NW TO SE OVERNIGHT. THERE SHOULD BE SUFFICIENT
LOW LEVEL MOISTURE PRESENT TO PRODUCE LOW STRATUS
CLOUDS...ESPECIALLY ACROSS THE WEST WHERE THE COOLEST AIR WILL
HAVE THE OPPORTUNITY TO MOVE INTO THE AREA OVERNIGHT. HAVE
INSERTED MVFR CIGS AT KLCK/KDAY/KCVG OVERNIGHT TO REFLECT THIS.
MORNING FOG WILL ALSO BE POSSIBLE AT KLCK MONDAY MORNING. EXPECT
VFR CONDITIONS AFTER 13Z MONDAY AT ALL TAF SITES.

OUTLOOK...MVFR WILL BE POSSIBLE WITH SHOWERS ON THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...LATTO
Hazardous weather outlook, Sep 4, 4:46 PM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
446 PM EDT SUN SEP 4 2011

INZ050-OHZ034-035-042-043-052100-
WAYNE-MERCER-AUGLAIZE-DARKE-SHELBY-
446 PM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...MIAMI
VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ058-059-066-073>075-080-KYZ089>100-OHZ026-044>046-051>056-060>065-
070>074-077>082-088-052100-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-
CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
446 PM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
TONIGHT. A FEW OF THESE STORMS MAY PRODUCE DAMAGING WINDS THIS
EVENING. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 4, 12:58 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1258 PM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     HEAVY RAIN       UNION                   39.90N 84.31W
09/04/2011  M3.70 INCH       MONTGOMERY         OH   TRAINED SPOTTER

            STORM TOTAL

&&

SNYDER

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 11:22 PM EDTSpecial Weather StatementILNCarroll, Gallatin53 min
Sep 4, 5:42 PM EDTSpecial Weather StatementILNBracken, Mason, Pendleton, Robertson63 min
Sep 4, 5:46 PM EDTSevere Thunderstorm WarningILNLewis35 min
Sep 3, 8:22 PM EDTSevere Thunderstorm WarningILNDarke, Miami, Shelby23 min
Sep 3, 8:38 PM EDTSpecial Weather StatementILNChampaign37 min
Sep 3, 8:40 PM EDTSpecial Weather StatementILNHardin35 min
Sep 3, 8:42 PM EDTSevere Thunderstorm WarningILNChampaign, Miami, Shelby18 min
Sep 3, 9:57 PM EDTSpecial Weather StatementILNMontgomery48 min
Sep 3, 10:03 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Preble, Warren42 min
Sep 3, 10:20 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Greene, Miami, Montgomery40 min
Sep 3, 10:39 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Preble51 min
Sep 3, 11:02 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Greene, Madison, Miami43 min
Sep 3, 11:10 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Miami, Shelby50 min
Sep 3, 11:17 PM EDTSpecial Weather StatementILNDarke58 min
Sep 3, 11:25 PM EDTSpecial Weather StatementILNMontgomery65 min
Sep 3, 11:31 PM EDTSevere Thunderstorm WarningILNChampaign, Delaware, Franklin, Madison, Union44 min
Sep 3, 11:53 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Miami52 min
Sep 4, 12:05 AM EDTSevere Thunderstorm WarningILNDelaware, Franklin, Licking, Madison, Union40 min
Sep 4, 12:18 AM EDTAreal Flood AdvisoryILNChampaign, Delaware, Hardin, Logan, Union3 hr
Sep 4, 12:40 AM EDTAreal Flood AdvisoryILNMiami, Montgomery2 hr
Sep 4, 12:50 AM EDTSpecial Weather StatementILNFranklin, Madison40 min
Sep 4, 1:03 AM EDTSpecial Weather StatementILNHamilton27 min
Sep 4, 2:35 AM EDTSpecial Weather StatementILNClark, Madison55 min
Sep 4, 2:37 AM EDTSpecial Weather StatementILNWarren53 min
Sep 4, 2:39 AM EDTSpecial Weather StatementILNHamilton66 min
Sep 4, 2:51 AM EDTSevere Thunderstorm WarningILNFranklin, Madison39 min
Sep 4, 3:32 AM EDTSpecial Weather StatementILNDelaware, Franklin58 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.